Alert archive / Arkansas / Flash Flood Warnings in 2001

Flash Flood Warning 23, NWS Memphis, TN

December 17, 2001Lauderdale County, Shelby County, Tipton County, Tennessee; 8 counties in Arkansas; 5 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at Dec 17, 2001, 1:13 AM CST for Lauderdale County, Shelby County, Tipton County, Tennessee; 8 counties in Arkansas; 5 counties in Mississippi. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 17, 2001, 1:13 AM CST (07:13 UTC)
Expired
Dec 17, 2001, 7:00 AM CST
In force
6 hr
Issued by
NWS Memphis, TN
Area
Whole counties

Counties Craighead County, AR, Crittenden County, AR, Cross County, AR, Lee County, AR, Mississippi County, AR, Phillips County, AR, Poinsett County, AR, St. Francis County, AR, Coahoma County, MS, DeSoto County, MS, Quitman County, MS, Tate County, MS, Tunica County, MS, Lauderdale County, TN, Shelby County, TN, Tipton County, TN

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 7.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2001-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2001-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
427 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 170721
FFWMEM

ARC031-035-037-077-093-107-111-123-MSC027-033-119-137-143-TNC097-157-
167-171300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
113 AM CST MON DEC 17 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRAIGHEAD COUNTY IN EASTERN ARKANSAS
  CRITTENDEN COUNTY IN EASTERN ARKANSAS
  CROSS COUNTY IN EASTERN ARKANSAS
  LEE COUNTY IN EASTERN ARKANSAS
  MISSISSIPPI COUNTY IN EASTERN ARKANSAS
  PHILLIPS COUNTY IN EASTERN ARKANSAS
  POINSETT COUNTY IN EASTERN ARKANSAS
  ST. FRANCIS COUNTY IN EASTERN ARKANSAS
  COAHOMA COUNTY IN NORTHWEST MISSISSIPPI
  DESOTO COUNTY IN NORTHWEST MISSISSIPPI
  QUITMAN COUNTY IN NORTHWEST MISSISSIPPI
  TATE COUNTY IN NORTHWEST MISSISSIPPI
  TUNICA COUNTY IN NORTHWEST MISSISSIPPI
  LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE
  SHELBY COUNTY IN SOUTHWEST TENNESSEE
  TIPTON COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 700 AM CST.

* AT 110 AM CST...WEATHER RADAR INDICATED HEAVY RAIN OVER MUCH OF 
NORTHEAST ARKANSAS MOVING SLOWLY EASTWARD INTO NORTHWEST MISSISSIPPI 
AND WEST TENNESSEE. RAINFALL AMOUNTS HAVE EXCEEDED AN INCH AN HOUR 
OVER NORTHEAST ARKANSAS BETWEEN BLYTHVILLE AND STUTGART. AMOUNTS OF 
3 TO 5 INCHES HAVE FALLEN OVER NORTHEAST ARKANSAS DURING SATURDAY 
EVENING. WITH THE GROUND SATURATED AND RIVER AND STREAM LEVELS 
HIGH...ANY ADDITIONAL RAINFALL WILL HAVE THE POTENTIAL TO CAUSE 
FLASH FLOODING.

* CITIES AFFECTED THROUGH 715 AM CST INCLUDE...
  WHITEHAVEN...SOUTHWEST MEMPHIS...SOUTHEAST MEMPHIS...RIPLEY...
  MUNFORD...MILLINGTON...LAKELAND...HALLS...GERMANTOWN...FULTON...FT
  PILLOW...FRAYSER...ELLENDALE...EDITH...EADS

.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS.

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.
1 follow-up statement
000 
WGUS74 KMEG 171103
FFSMEM

ARC031-035-037-077-093-107-111-123-MSC027-033-119-137-143-TNC097-157-
167-171200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
500 AM CST MON DEC 17 2001

...THE FLASH FLOOD WARNING FOR MISSISSIPPI...CRAIGHEAD...POINSETT...
CROSS...CRITTENDEN...ST. FRANCIS...LEE...PHILLIPS...DESOTO...
TUNICA...TATE...COAHOMA...QUITMAN...LAUDERDALE...SHELBY AND TIPTON
COUNTIES HAS BEEN CANCELED...

AT 457 AM CST...WEATHER RADAR INDICATED THAT THE HEAVY RAINFALL WAS 
DECREASING AND MOVING OUT OF THE AREA. SOME MINOR FLOODING MAY 
CONTINUE...BUT THE THREAT OF FLASH FLOODING HAS ENDED. THUS...THE 
FLASH FLOOD WARNING HAS BEEN CANCELED.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 16, 9:00 PM CST, 4 hours 13 minutes earlier.

Area forecast discussion, Dec 16, 9:00 PM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
900 PM CST SUN DEC 16 2001

CURRENT SFC ANALYSIS SHOWING SLOWLY DEEPENING LOW CENTERED NEAR THE
ARKLATEX WITH A WARM FRONT EXTENDING NEWD ALONG THE MS RIVER INTO
WRN KY. MOST PRECIP THIS EVENING HAS BEEN CONFINED TO THE NORTH SIDE
OF THE FRONT WITH JUST SOME SCT SHRAS IN THE WARM SECTOR. LATEST
RADAR IMAGERY SHOWING LARGE PRECIP SHIELD COVERING MUCH OF AR AND
NWRN LA STARTING TO SHOW SOME EWD PROGRESSION NOW THAT SFC LOW IS
LIFTING NEWD A BIT QUICKER. SQUALL LINE EVEN TRYING TO DEVELOP
ALONG PRE FRONTAL TROF OVER WRN LA. PRECIP WILL LIKELY MOVE BACK INTO
THE MEM AREA AROUND MIDNIGHT WITH HEAVIEST RAIN AND EMBEDDED
THUNDER OCCURRING ACROSS WEST TN AND NW MS BETWEEN 06 AND 12Z.
GREATEST SFC PRESSURE FALLS OVER S CENTRAL AR INTO NE AR INDICATING
SFC LOW SHOULD TRACK BETWEEN MEM AND JBR WITH FRONT ON MEM DOORSTEP
BY 12Z. LIGHTER RAINS CAN THEN BE EXPECTED AFTER FRONT PASSES AS
UPPER TROF CROSSES AREA. CURRENT FCST IN PRETTY GOOD SHAPE ALTHOUGH
WILL NEED TO ADJUST SOME TEMPS UPWARD A LITTLE IN WARM SECTOR. NO
CHANGES PLANNED TO CURRENT FFA BUT WILL ISSUE A FOLLOW UP
EMPHASIZING HEAVIEST RAIN TIMING OVERNIGHT.

.MEG...FLOOD WATCH NW 2/3RDS OF CWA TNT.

MZ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 9:53 PM CSTFlash Flood WarningMEGClay, Greene, Lawrence, Randolph6 hr

Nearby

Flash Flood Warnings in Arkansas, 2001Flash Flood Warnings in Mississippi, 2001Flash Flood Warnings in Tennessee, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.